Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 49, NWS Aberdeen, SD

June 19, 2016Deuel County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 19, 2016, 10:01 PM CDT for Deuel County, South Dakota. It was in force for 19 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 19, 2016, 10:01 PM CDT (03:01 UTC)
Expired
Jun 19, 2016, 10:20 PM CDT
In force
19 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Deuel County, SD

The radar

The Sioux Falls radar (KFSD), 112 km from the middle of the area, began a volume at 03:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 19, 10:01 PM CDTHAIL 1Toronto, SDHAIL ONLY LASTED FOR ABOUT A MINUTE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 19, 5:33 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 3.0 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2016-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1074 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2016-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -81 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1074 J/kg
Mixed-layer CIN
-134 J/kg
Mixed-layer LCL
1888 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
-81 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-2.3

Open this sounding in Storm Lab

The text

As transmitted.

023 
WUUS53 KABR 200301
SVRABR
SDC039-200345-
/O.NEW.KABR.SV.W.0049.160620T0301Z-160620T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
1001 PM CDT SUN JUN 19 2016

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN DEUEL COUNTY IN NORTHEASTERN SOUTH DAKOTA...

* UNTIL 1045 PM CDT

* AT 1001 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER ASTORIA...OR
  12 MILES SOUTHEAST OF CLEAR LAKE...MOVING EAST AT 55 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  SOUTHEASTERN DEUEL COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4454 9666 4463 9669 4468 9645 4454 9645
TIME...MOT...LOC 0301Z 258DEG 49KT 4459 9657 

HAIL...1.00IN
WIND...60MPH
 
$$

TDK
1 follow-up statement
057 
WWUS53 KABR 200320
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1020 PM CDT SUN JUN 19 2016

SDC039-200329-
/O.CAN.KABR.SV.W.0049.000000T0000Z-160620T0345Z/
DEUEL SD-
1020 PM CDT SUN JUN 19 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DEUEL COUNTY IS
CANCELLED...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
NORTHEASTERN SOUTH DAKOTA.

LAT...LON 4454 9666 4463 9669 4468 9645 4454 9645
TIME...MOT...LOC 0319Z 258DEG 49KT 4464 9622 

$$

TDK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 9:53 PM CDT, 8 minutes earlier.

Area forecast discussion, Jun 19, 9:53 PM CDT, 8 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
953 PM CDT SUN JUN 19 2016

.UPDATE...
Issued at 952 PM CDT SUN JUN 19 2016

Overall the forecast is in fine shape so only minor updates
planned for the rest of the evening.

&&

.SHORT TERM...(This Evening through Tuesday Night)
Issued at 342 PM CDT SUN JUN 19 2016

A cold front was moving slowly eastward into northeast SD/west
central MN this afternoon. Very unstable air was in advance of
the front along with good deep layer vertical shear. The main
issue with this front will be the warm mid level temperatures
eroding away into the evening hours. At the 18z balloon launch,
the 70h temperatures were very warm at +15c over Aberdeen. The cam
models all show tsra development along this front by late
afternoon far east in our cwa mainly east of I-29 and expect this
to happen as the cap erodes. They could be severe. Will leave heat
advisory in place as heat indices were approaching 100 degrees.
Otherwise, the models all show cooler and drier Canadian air
building into the region tonight and Monday as high pressure
ridging builds in. This will bring mostly sunny skies and below
normal temperatures to the region on Monday with highs in the
upper 70s to the lower 80s. This ridging will build east Monday
night and Tuesday as the models all show a short wave trough over
the Pacific Northwest lifting northeast and then east along the
Canadian border through Tuesday night. In response to this, an
elongated surface trough along with good mid level waa will
progress eastward across the region. With a buildup of
instability, expect scattered thunderstorms to develop out west
and spread east through Tuesday Night. Temperatures will also warm
up for Tuesday with highs mainly in the 80s across the region.

.LONG TERM...(Wednesday through Sunday)
Issued at 342 PM CDT SUN JUN 19 2016

Pushed POPs slightly higher than Superblend Wednesday as a low
pressure system tracks northward into the the Northern Plains. Some
differences are still apparent between models, but overall synoptic
forcing should be fairly strong with a 60+ kt jet, a distinct
shortwave, and strong mid level warm air advection all in place.
Uncertain about severe weather potential as instability may be
limited. Bulk shear will be very strong /50+ kts/ regardless.

High pressure is then expected to settle in for the remainder of the
work week and temperatures will general range from the low 80s to
low 90s. POPs return to the forecast for the weekend as a more
significant low pressure system is on track to slide across southern
Canada and the Northern Plains States. Current model consensus is
actually aligned quite well even as far out as 168 hours.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday Evening)
Issued at 614 PM CDT SUN JUN 19 2016

VFR conditions are expected overnight at all terminals. VCTS is
possible at KATY very early this evening. The remainder of the
terminals should be dry. A front will gradually shift the wind to
northwest over the entire area this evening.

&&

.ABR Watches/Warnings/Advisories...
SD...NONE.
MN...NONE.
&&

UPDATE...TDK
SHORT TERM...Mohr
LONG TERM...Serr
AVIATION...TDK
Hazardous weather outlook, Jun 19, 3:53 AM CDT, 18 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
353 AM CDT SUN JUN 19 2016

SDZ003>005-009-010-015>017-033>035-045-200900-
CORSON-CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-DEWEY-POTTER-FAULK-
STANLEY-SULLY-HUGHES-JONES-
353 AM CDT SUN JUN 19 2016 /253 AM MDT SUN JUN 19 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MNZ039-046-SDZ006>008-011-018>023-036-037-048-051-200900-
TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-HYDE-HAND-LYMAN-BUFFALO-
353 AM CDT SUN JUN 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A FRONT WILL MOVE ACROSS THE FORECAST AREA TODAY. STRONG TO
SEVERE STORMS WILL PROBABLY FORM ALONG THE FRONT AS IT MOVES EAST
OF THE JAMES VALLEY LATE THIS AFTERNOON...WITH A RAPID TRANSITION
INTO WESTERN MINNESOTA BY THE EARLY EVENING HOURS. THE MAIN
THREAT WILL BE LARGE HAIL AND STRONG WINDS.

ADDITIONALLY...HOT TEMPERATURES AND HIGH HUMIDITY WILL RESULT IN
HEAT INDEX VALUES BETWEEN 95 AND 105 DEGREES THIS AFTERNOON FOR
THE EASTERN PORTIONS OF SOUTH DAKOTA INTO WESTERN MINNESOTA.
MILDER AIR WITH LOW HUMIDITY WILL FOLLOW BEHIND THE FRONT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED LATE THIS AFTERNOON AND DURING
THE EARLY EVENING HOURS FOR PORTIONS OF NORTHEAST SOUTH DAKOTA AND
WESTERN MINNESOTA.

CONNELLY

Nearby

Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.